Alert archive / California / Storm Warnings in 2024
Storm Warning 3, NWS Eureka, CA
NWS Eureka, CA issued this storm warning at Jan 31, 2024, 1:03 PM PST. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2024, 1:03 PM PST (21:03 UTC)
- Expired
- Jan 31, 2024, 2:33 PM PST
- In force
- 90 min
- Issued by
- NWS Eureka, CA
The text
As transmitted.
604 WHUS76 KEKA 312103 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 103 PM PST Wed Jan 31 2024 PZZ455-010515- /O.CAN.KEKA.SE.W.0006.000000T0000Z-240202T0200Z/ /O.EXP.KEKA.SR.W.0002.000000T0000Z-240131T2100Z/ /O.NEW.KEKA.SR.W.0003.240131T2103Z-240201T0000Z/ /O.NEW.KEKA.SE.W.0007.240201T0000Z-240202T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 103 PM PST Wed Jan 31 2024 ...STORM WARNING IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 6 PM PST THURSDAY... * WHAT...For the Storm Warning, south winds 30 to 40 kt with gusts up to 50 kt and seas 13 to 17 feet. For the Hazardous Seas Warning, very steep and hazardous seas 15 to 20 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...For the Storm Warning, until 4 PM PST this afternoon. For the Hazardous Seas Warning, until 6 PM PST Thursday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ PZZ475-010515- /O.EXP.KEKA.GL.W.0011.000000T0000Z-240131T2100Z/ /O.CON.KEKA.SE.W.0006.000000T0000Z-240202T0200Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 103 PM PST Wed Jan 31 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... ...GALE WARNING HAS EXPIRED... * WHAT...Very steep and hazardous seas 16 to 21 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 6 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ450-470-010515- /O.CON.KEKA.SE.W.0006.000000T0000Z-240202T0200Z/ Pt St George to Cape Mendocino out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- 103 PM PST Wed Jan 31 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... * WHAT...Very steep and hazardous seas 17 to 22 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm and Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...Until 6 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
1 follow-up statement
708 WHUS76 KEKA 312233 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 233 PM PST Wed Jan 31 2024 PZZ455-010645- /O.CAN.KEKA.SR.W.0003.000000T0000Z-240201T0000Z/ /O.EXT.KEKA.SE.W.0007.240131T2233Z-240202T0200Z/ Cape Mendocino to Pt Arena out 10 nm- 233 PM PST Wed Jan 31 2024 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 6 PM PST THURSDAY... ...STORM WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 15 to 20 feet. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...Until 6 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$ PZZ450-470-475-010645- /O.CON.KEKA.SE.W.0006.000000T0000Z-240202T0200Z/ Pt St George to Cape Mendocino out 10 nm- Pt St George to Cape Mendocino 10 to 60 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 233 PM PST Wed Jan 31 2024 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... * WHAT...Very steep and hazardous seas 16 to 21 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Pt St George to Cape Mendocino 10 to 60 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 6 PM PST Thursday. * IMPACTS...Very steep and hazardous seas could capsize or cause damage to vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for rough seas and consider remaining in port until hazardous seas subside. && $$
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this storm warning went out at Jan 31, 5:23 AM PST, 7 hours 40 minutes earlier.
Area forecast discussion, Jan 31, 5:23 AM PST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
523 AM PST Wed Jan 31 2024
.SYNOPSIS...Winds are expected to remain elevated into the afternoon.
Heavy rain is expected through today which will bring flooding.
Periods of additional rain and snow are expected later in the
week with another system possible by late in the weekend.
&&
.DISCUSSION...A low pressure system with a strong leading cold front
will continue toward the Pacific Northwest. This has ushered in
strong winds and an atmospheric river for Northwest California.
Moderate to heavy rain will continue through the day with
lingering showers into early Thursday morning.
Accompanying the strong cold front is a strong southerly coastal jet
at around 850MB, which is around 4000 feet AGL. The strong southerly
coastal jet, with winds from 70 to 80 kts, brought stronger winds to
the region as instability caused mixing of the winds to the
surface. However, mixing due to instability has diminished
slightly overnight as the atmosphere stabilizes, but winds and
rain are generally expected to remain elevated. Hi-Res models are
showing a strong convective line moving with the front onshore
this morning north of Cape Mendocino. If this occurs there is
still over 50 kts of wind at 2,000 feet and this may mix down to
lower elevations. This could be a secondary peak of the winds.
The winds are anticipated to diminish early this afternoon, but
winds will still remain breezy. The high wind warning has been
downgraded to a wind advisory for coastal Del Norte and Humboldt
counties and will expire into the early afternoon. The other wind
products remain the same and will also expire early this
afternoon, as well.
Rain will continue to vary between moderate and heavy throughout
today. This is especially true along the King Rang and farther south
in Mendocino and Lake counties. The ensembles are still in good
agreement on the strong moisture transport and this will likely
produce large terrain influences. Rainfall totals generally continue
to be 3 to 6 inches with local amounts up to 10 inches or so in the
King Range. It still looks like the biggest impacts will be with the
small streams and low lying areas as most of this rain is expected to
fall in 24 hours. General Flood Watches will continue for all areas
except northern Trinity County, which continues to have a Winter
Storm Warning. The high precipitation rates are expected to bring
snow levels down in northern Trinity county by midday. Heavy snow is
expected over 5000 feet with snow levels falling between 3500 to
4000 feet as the front passes tonight. Flood products are
mentioned in the Hydrology section below.
Late this afternoon and evening, rain is expected to start to taper
off on the Humboldt and Del Norte coast as the front continues
inland; however, rain is expected to persist longer in Mendocino and
Lake counties. By tonight, post frontal showers are expected.
There is a slight chance for thunderstorms with these showers, but
the airmass isn't cold enough to have much of a small hail risk.
Showers are expected to continue into tomorrow with snow levels
around 4,000 feet but rain and snow are expected to be much
lighter.
On Friday, another system will bring colder air to the region with
the rain and snow amounts looking fairly light. Snow levels are
expected to drop to between 2500 to 3000 feet which could impact Hwy
299, Hwy 36 and Hwy 3. Snow amounts are expected to be around 1 to 3
inches. This colder air is also expected to bring the potential for
small hail to the coastal counties. 500 MB temperatures are around
-30 to -32 C and 100 to 200 j/kg.
Saturday there is still a chance for some rain, but there could
be a bit of a break in the weather. Late in the weekend and into
early next week there could be another system with lower snow
levels.
&&
.AVIATION...Southerly winds peaked overnight with gusts into the 40-45 mph range
at the coastal terminals and are now on a downward trend. There
remains another chance for a brief period of gusty winds as a cold
front moves through the coast this morning, but generally winds are
now anticipated to be lighter than was originally forecast. Rain has
spread over much of the area and has become heavy along the coast.
This rain will persist for the day today before finally coming to an
end this evening. Ceilings will fall through the day with MVFR
primarily being the worst conditions based on model soundings.
/RPA
&&
.MARINE...A very strong system continues to bring southerly storm force winds
across the coastal waters as of this writing. Quickly this morning
the cold front will sweep east and end the storm force conditions,
allowing winds to weaken and short period seas to subside. Thus, the
storm warnings look good to end later this morning. New products
will be needed with seas remaining elevated and a new west-
southwesterly swell building into the waters. This swell is likely
to be quite large, peaking around 20 feet overnight into Thursday,
and a hazardous seas warning will be needed. The swell will then
decay into Friday.
Another storm system will approach California on Sunday. Model
trends continue to move toward the area of low pressure moving
directly toward the Northwest California coastal waters and have
trended toward a stronger storm. If this trend continues the wind
forecast, especially in the southern waters, will need to be ramped
up significantly in future forecast packages with another chance for
storm force winds or high end gales late in the weekend and/or on
Monday. /RPA
&&
.HYDROLOGY...The forecast is nearly the same with widespread 3 to
6 inches expected and local amounts up to 10 inches in the King
range. The majority of this is expected to fall in less than 24
hours. This makes flooding of the smaller streams the largest
threat to the region. Some of the mainstem rivers will reach
flood stage. Currently this includes the Navarro River at Navarro
and the Russian River at Hopland. Flood Warnings have been issued
for these locations. The Eel River at Fernbridge is now only
showing around a 25% chance of exceeding flood stage. The Mad
River at Arcata is expected to rise rapidly, but at this point
only has a 5 percent chance of reaching flood stage. MKK
&&
.BEACH HAZARDS...A large westerly swell will build into the waters later today,
peaking around 20 feet in the open ocean tonight. This will result
in breaking waves between 20 and 23 feet along the entire Northwest
California coast from around 10 pm tonight to 10 pm on Thursday. A
high surf advisory has been issued to cover this hazard.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Flood Watch through Thursday morning for CAZ101>106-109-110-
112-113.
Wind Advisory until 1 PM PST this afternoon for CAZ101-103-
108>113.
High Surf Advisory from 10 PM this evening to 10 PM PST
Thursday for CAZ101-103-104-109.
High Wind Warning until 1 PM PST this afternoon for CAZ102-
104>107.
Winter Storm Warning from 1 PM this afternoon to noon PST
Thursday for CAZ107.
Flood Watch through Thursday morning for CAZ108-111-114-115.
Wind Advisory until 4 PM PST this afternoon for CAZ114-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Storm Warning until 7 AM PST this morning for PZZ450-470.
Storm Warning until 10 AM PST this morning for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Jan 31, 12:07 PM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1207 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Non-Tstm Wnd Dmg 1 NW Fortuna 40.60N 124.16W
01/31/2024 Humboldt CA Utility Company
Power outage due to storm to rough 100
customers around Fortuna.
&&
JHWLocal storm report, Jan 31, 12:10 PM PST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1210 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM Non-Tstm Wnd Dmg 4 NNE Redway 40.17N 123.78W
01/31/2024 Humboldt CA Dept of Highways
Tree blocking 101 off ramp.
&&
JHWLocal storm report, Jan 31, 12:12 PM PST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1212 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Non-Tstm Wnd Dmg 2 NNW Point Arena 38.93N 123.70W
01/31/2024 Mendocino CA Utility Company
Power outage due to storms to roughly 500
customers around Pt. Arena.
&&
JHWLocal storm report, Jan 31, 12:13 PM PST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1213 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM Flood 1 E Rohnerville 40.57N 124.12W
01/31/2024 Humboldt CA Dept of Highways
Water flowing over Mill St. Near Fortuna.
&&
JHWLocal storm report, Jan 31, 12:14 PM PST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1214 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Flood 1 SW Shively 40.42N 123.98W
01/31/2024 Humboldt CA Dept of Highways
Section of highway 254 closed due to
flooding.
&&
JHWLocal storm report, Jan 31, 12:16 PM PST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1216 PM PST Wed Jan 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM Landslide 9 WSW Comptche 39.24N 123.77W
01/31/2024 Mendocino CA Public
Rock and mudslide blocking Highway 1.
&&
JHWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 4:21 AM PST | River Flood Warning | EKA | Mendocino | 30 hr |
| Jan 31, 4:22 AM PST | High Surf Advisory | EKA | Del Norte, Humboldt, Mendocino | 28 hr |
| Jan 31, 4:24 AM PST | River Flood Warning | EKA | Mendocino | 29 hr |
| Jan 31, 8:08 AM PST | Areal Flood Advisory | EKA | Humboldt | 10 hr |
| Jan 31, 8:19 AM PST | Areal Flood Advisory | EKA | Mendocino | 10 hr |
| Jan 31, 8:29 AM PST | Gale Warning | EKA | 5 hr | |
| Jan 31, 8:29 AM PST | Hazardous Seas Warning | EKA | 30 hr | |
| Jan 31, 10:06 AM PST | Storm Warning | EKA | 3 hr | |
| Jan 31, 10:46 AM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt | 7 hr |
| Jan 31, 12:00 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Jan 31, 12:49 PM PST | Areal Flood Advisory | EKA | Lake, Mendocino, Trinity | 10 hr |
| Jan 31, 1:03 PM PST | Hazardous Seas Warning | EKA | 19 hr | |
| Jan 31, 1:20 PM PST | Areal Flood Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 5 hr |
| Jan 31, 3:36 PM PST | Areal Flood Advisory | EKA | Lake, Mendocino, Trinity | 9 hr |
Nearby
Storm Warnings in California, 2024Every storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.